Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 382, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2003, 7:52 PM CDT for Morgan County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 7:52 PM CDT (00:52 UTC)
- Expired
- Jul 18, 2003, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2598 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS53 KSGF 190052
SVRSGF
MOC141-190145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY IN MISSOURI
* UNTIL 845 PM CDT.
* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTH OF VERSAILLES...OR 10 MILES SOUTHWEST OF
TIPTON...AND MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VERSAILLES BY 800 PM CDT.
THE TOWN OF BARNETT IS ALSO IN THE PATH OF THIS STORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3872 9298 3863 9306 3825 9303 3824 9273
3843 9259
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:14 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 18, 7:14 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT FRI JUL 18 2003 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... SOME BREAKS IN THE CLOUDINESS AND POOLING MOISTURE ALONG THE OUTFLOW/SYNOPTIC BOUNDARY HAS BROUGHT THE ATMOSPHERE TO A BOIL ACROSS OUR CWA (BOTH FIGURATIVELY AND LITERALLY). QUICK LOOK AT 0Z SGF SOUNDING STILL SHOWS THE PRESENCE OF A VERY FORMIDABLE CAP CENTERED AROUND 850MB WITH MLCINH OF NEARLY 200 J/KG. SURFACE ANALYSIS AND SPC MESO ANALYSIS DATA SHOW A PERSISTENT AND STRONG AREA OF MOISTURE CONVERGENCE STRETCHING FROM UNO TO OSCEOLA TO MCI AREA. THUS FAR THE STRONG CAP HAS HELD BACK SURFACES PARCELS FROM TAPPING INTO THE 3000+ J/KG OF MLCAPE...BUT EVIDENCE OF THE CAP WEAKENING IS APPEARING OUT THE WINDOW IN THE FORM OF A TALL AND SKINNY CB WITH AN OVERSHOOTING TOP. SUSPECT THE CAP WILL HOLD OFF SURFACE BASED CONVECTION THIS EVENING...HOWEVER SHOULD ANY SUSTAINED UPDRAFTS DEVELOP THEY WOULD BE TAPPING INTO EXTREME INSTABILITY AND STRONG DEEP LAYER SHEAR AND WOULD LIKELY BECOME SUPERCELLULAR WITH THREAT FOR LARGE IF NOT VERY LARGE HAIL AND DAMAGING DOWNBURST WINDS. IZZI && .AVIATION... (00Z TAF DISCUSSION) WOULD EXPECT MAINLY VFR CONDITIONS AT KJLN AND KSGF. OVERALL BEST CHANCES FOR STORMS WILL BE NORTHEAST AND EAST OF KSGF. LOWEST CEILINGS WILL BE IN TWEB ROUTE FROM KSTL-KSGF WITH CONVECTION REMAINING TO THE EAST OF ROLLA/VICHY. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR TO VERSAILLES THROUGH 11 PM SATURDAY. .KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY. WFO SGF
Hazardous weather outlook, Jul 18, 1:08 PM CDT, 6 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 108 PM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAT INDICES OF 100 TO 108 DEGREES. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH LARGE HAIL TO THE SIZE OF HALF-DOLLARS AND DAMAGING WINDS IN EXCESS OF 70 MPH. AREAS AFFECTED AND TIMING: EXCESSIVE HEAT WILL AFFECT PORTIONS OF WEST CENTRAL AND SOUTHWEST MISSOURI AS WELL AS SOUTHEAST KANSAS THIS AFTERNOON AND EARLY EVENING...GENERALLY ALONG AND WEST OF A CASSVILLE TO LAMAR TO VERSAILLES LINE. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST EAST OF A WARSAW...TO MARSHFIELD...TO GAINSEVILLE LINE AFTER 3 PM AND CONTINUING INTO THE EVENING HOURS. DISCUSSION: AN UPPER AIR DISTURBANCE TRACKING SOUTHEAST OUT OF IOWA WILL COMBINE WITH A SURFACE BOUNDARY AND UNSTABLE AIR TO PRODUCE A COMPLEX OF THUNDERSTORMS ACROSS NORTHERN AND CENTRAL MISSOURI THIS AFTERNOON. THESE THUNDERSTORMS ARE EXPECTED TO PUSH SOUTH AND SOUTHEAST LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...AS VERTICAL WIND SHEAR IS FAVORABLE FOR ORGANIZED STORMS. A LAYER OF WARM AIR AT MID-LEVELS MAY INHIBIT THE WESTERN EDGE OF THE STORMS. THEREFORE...THE GREATEST THREAT FOR THUNDERSTORMS TODAY AND TONIGHT WILL BE EAST OF THE SPRINGFIELD AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT EAST OF A NEVADA TO ANDERSON LINE...WITH THE GREATEST THREAT OF SEVERE THUNDERSTORMS BEING EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 60 min |
| Jul 18, 8:52 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jul 18, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 52 min |
| Jul 18, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 65 min |
| Jul 18, 9:44 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 61 min |
| Jul 18, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 59 min |
| Jul 18, 10:14 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 61 min |
| Jul 18, 10:45 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 60 min |
| Jul 18, 10:46 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 44 min |
| Jul 18, 11:55 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 80 min |
| Jul 19, 12:09 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 81 min |
| Jul 19, 12:42 AM CDT | Flash Flood Warning | SGF | Miller, Phelps, Pulaski | 4 hr |
| Jul 19, 1:06 AM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
| Jul 19, 1:15 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 75 min |
| Jul 19, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 75 min |
| Jul 19, 2:19 AM CDT | Flash Flood Warning | SGF | Texas | 4 hr |
| Jul 19, 3:47 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 19, 3:56 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 34 min |
| Jul 19, 4:58 AM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Jul 19, 6:28 AM CDT | Flash Flood Warning | SGF | Shannon, Texas | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.